Stay in touch
We'd love to keep in touch about news, events and how you can get involved. To hear from us, please sign up below.
1. Will I lose my hair during breast cancer treatment?
2. Chemotherapy and hair loss
3. Other breast cancer treatments and hair loss
4. Cold caps and scalp cooling
5. Looking after your hair during breast cancer treatment
6. Will I lose my eyelashes, eyebrows and body hair?
7. Can breast cancer treatment cause permanent hair loss?
8. What to expect if you lose your hair
Many people will lose either some or all of their hair as a result of treatment for breast cancer.
If there’s a chance that you will lose your hair, your treatment team will talk to you before treatment starts about what might happen.
This should also include information about any risk of permanent hair thinning or loss that could happen as a result of the treatment.
As well as talking about practical issues such as caring for your scalp or wearing a wig, you can also discuss your feelings about losing your hair and what support might be available to help you adjust to it.
For some people, losing their hair is the most distressing side effect of treatment.
Find out more about coping with hair loss.
Chemotherapy destroys cancer cells by interfering with their ability to divide and grow.
It can affect healthy cells throughout the body such as cells in the hair follicles. This is why chemotherapy can make your hair fall out.
As well as the hair on your head, this can also affect your body hair including eyebrows, eyelashes, nasal and pubic hair, and chest hair for men.
Not all chemotherapy will make your hair fall out. Some drugs don’t cause any hair loss and some cause hair to thin. However, others make hair fall out completely.
How much hair you lose will depend on the type of drugs you are given and the dose. Drugs that are given in smaller doses on a weekly basis or are taken by mouth are less likely to cause hair loss.
If you are receiving a combination of chemotherapy drugs you are more likely to have hair loss. Your treatment team will talk to you about your treatment and how likely you are to lose your hair.
Some targeted therapies may cause hair loss or hair thinning.
These include trastuzumab deruxtecan (Enhertu), trastuzumab emtansine (Kadcyla), abemaciclib, palbociclib and ribociclib.
How much hair you lose will depend on the drug and whether you are given it alongside other drug treatments like chemotherapy or hormone (endocrine) therapy. Your treatment team will tell you about the treatment they are recommending and how likely you are to lose your hair.
Like chemotherapy, radiotherapy affects healthy cells as well as cancer cells so can cause hair loss, but only in the specific area being treated. This means that you will only lose hair from that area.
If you’re having radiotherapy to the lymph nodes in your armpit as well as your breast you’ll lose underarm hair in the area that has been treated. Men with breast cancer having radiotherapy may lose chest hair from the part of their chest that has been treated.
If you are being given radiotherapy to the head to treat secondary breast cancer in the brain, you will lose some or all of the hair from your head. If you’re having stereotactic radiotherapy (a very precise radiation treatment given to targeted areas), this will just be in the area being treated. If you are having radiotherapy to the whole brain, this will usually cause complete hair loss on the head. The radiographer (person trained to give radiotherapy) or your specialist nurse will talk to you about the likelihood of you losing your hair before treatment starts.
Immunotherapy rarely causes hair loss. However, a small number of people may experience hair thinning or hair loss with the immunotherapy drug atezolizumab. Hair loss may be more likely if you have atezolizumab and nab-paclitaxel.
This is usually mild and might only be for a short time. However, in some cases it can continue until treatment ends, which may be many years.
People don’t always tell their treatment team about hair thinning when they’re having hormone therapy so it’s difficult to say how common this is.
Scalp cooling may stop you losing some, or all, of the hair on your head during chemotherapy. This technique works by reducing the blood flow to the hair follicles, which reduces the amount of chemotherapy drugs reaching them.
If chemotherapy doesn’t cause hair loss, it may make it brittle, dry or straw-like, so it’s a good idea to treat your hair as gently as possible. Hormone therapy can also cause the hair to thin and feel fragile.
Due to its structure, African and Caribbean hair is the most vulnerable to damage of all hair textures so it is recommended to take special care and use specific products.
The following tips may be helpful for all hair types:
You may want to avoid the following to help protect your hair:
Hair thinning, poor condition or a dry and itchy scalp can also be related to poor diet, stress and drinking too much alcohol. Changes to your diet and lifestyle may help improve the condition of your hair.
If you lose your hair, read our tips on looking after your scalp after hair loss.
Hair loss caused by chemotherapy can include the loss of all body hair, eyelashes and eyebrows.
Find out more about losing your eyelashes, eyebrows and body hair during chemotherapy.
Hair loss caused by chemotherapy is almost always temporary so hair will usually start to grow back once your treatment is over. Some people find that it starts to grow back before they have completed all their chemotherapy.
There is evidence that some chemotherapy drugs may result in long lasting or permanent hair loss. Permanent hair loss is described as incomplete regrowth of hair six months or more after completing treatment.
Hair loss is common in both people with cancer and in the general population. This can make it difficult to be sure whether problems with hair regrowth are due to treatment, genetics or other factors such as extreme stress or medical conditions. It could be down to a combination of these things.
After radiotherapy, any hair that you lost from the treated area will usually grow back. However, the hair may grow back thinner, patchy or may not grow back at all. This will depend on the dose of radiotherapy and the number of treatments you’ve had. Your treatment team will be able to let you know how likely this is to happen.
Some people continue taking hormone therapy for up to ten years, which may cause some hair loss and hair thinning. Once you finish this treatment your hair should return to how it was before treatment. However, this may take time and for some people hair may not fully return to the same thickness.
It’s important to talk through any concerns you may have about hair loss with your treatment team when making decisions about treatment.
If hair loss after treatment persists, you may wish to ask for advice from a specialist.
Your treatment team or GP may be able to refer you to a dermatologist (doctor who specialises in skin problems) who has a specialist interest in managing hair loss. They can offer information and advice to people experiencing hair loss. You can find the contact details of your nearest specialist on the British Hair and Nail Society website.
There are also a number of trichologists (people who specialise in hair loss problems but are not medically trained) who can offer advice. The Institute of Trichologists provides details of registered practitioners.
If you are experiencing long-term hair loss or thinning you may want to seek further support from the organisation Alopecia UK.